Washington, 2015

Wildfire in Washington, October 1 to 15, 2015

October 1 to 15, 2015 · NWS OTX · 1 event in 1 county or zone

This lightning caused complex of wildfires burned 65,587 acres and cost over $34 million dollars to suppress.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

This lightning caused complex of wildfires burned 65,587 acres and cost over $34 million dollars to suppress.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 30, 9:41 PM PST, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 30, 9:41 PM PST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1041 PM PDT WED SEP 30 2015

.SYNOPSIS...
Sunny days and chilly nights are expected through the remainder of
the work week. A strong Pacific weather system will move through
the region over the weekend. While this storm will bring some
rain, the main impact will be strong winds. Quiet weather will
return for the first half of next week.

&&

.DISCUSSION...
Tonight and Thursday: The sheared low off the west coast is
finally starting to move onshore. Mid/High clouds have overspread
all of Oregon today. These will move across our forecast area,
with the thickest clouds over the southern Panhandle and southeast
Washington. Main effect from this will be to moderate the
temperatures tonight (not as chilly) and tomorrow (not as warm).
The exception to this will be in and near the Cascades where there
should be few if any clouds from this system.

The other weather situation of note will continue to be the wild
fire smoke in the northern Panhandle. Strong inversions and light
winds have created Unhealthy-Category conditions at times. This
probably won't change much until the stronger winds this weekend. RJ

Thursday night and Friday: Shortwave ridging will slide in over
the region ahead of a deepening upper level low pressure system. A
lower levels in the atmosphere, a deepening marine layer ahead of
this system will push through the Cascade gaps. This will result
in breezy gap winds that will funnel out over the basin. There
will also be increasing mid to high level clouds and with the
cooler air pushing across will drop temperatures significantly
into the low to mid 70s. Breeziest winds will be felt in the lee
of the Cascades. The Wenatchee Area will see sustained winds of
around 15-20 mph with gusts up to 30 mph possible.

...GUSTY NORTHERLY WINDS ON SATURDAY...

Friday night through Sunday: A very dynamic upper level low will
push across the region. The track of this low is coming into
better agreement amongst model guidance. Model consensus shows the
center of the upper level low tracking north to south across
western WA Friday night and into northern CA by Saturday
afternoon. The main feature of note with this system will be for
increasing northerly winds Friday night into Saturday. There will
not be much upper level support to generate strong wind gusts, but
the pressure gradient will be tight enough to support strong
sustained winds. Moisture will be lacking, so this system does not
look to produce much in the way of rainfall. Best chances for
precip will be in the Cascades from Friday night into Saturday
morning.

Wind Speeds: Strongest wind with this system will be down the
Okanogan Valley and also through the Purcell Trench. Winds are
expected to be strongest through the Okanogan Valley Friday night
into Saturday morning. Rain cooled air from BC and funneling
effects through the topography look to enhance the winds through
the Okanogan Valley during this time. It then looks like winds
will become quite windy through the Purcell Trench during the
coarse of Saturday as the pressure gradient takes a bit more east
to west orientation to it. Expect both these areas to experience
sustained winds of around 20-25 mph with gusts to between 30-40
mph. Similar wind speeds will be possible in the more exposed
areas of the Waterville Plateau and across the Upper Columbia
Basin and on the Spokane West Plains.

Precipitation: There is less model agreement with precipitation
amounts. This part of the forecast is more uncertain than the kind
of winds we can expect. The NAM does show the potential for weaker
convection over the Cascades Friday night. This may result in some
more moderate rain showers as the low pushes across. Otherwise,
most other areas will only see a chance for light rain showers.

Temperatures: Not much cold air advection with this low. This will
keep temperatures above normal for early October with highs in the
mid 60s to mid 70s.

Impacts: Blowing dust will be a concern across the basin on
Saturday. Isolated power outages will also be possible, especially
through the Okanogan Valley and from the Spokane/Coeur d'Alene
Areas and points northward that are more exposed to stronger
northerly winds. Burn scars in the Cascade Mtns will need to be
monitored Friday night for heavier shower activity that may result
in enhanced runoff; this is more of a secondary threat as
confidence is low that we will see the kind of rain rates needed
for the potential of flooding in or near burn scars. /SVH

Sunday Night through Wednesday: As the weekend low sags south of
our area, winds will subside and skies clear for a return to
quiet weather for the work week. Models still disagree on how far
south the low will sag before it ejects to the east. But even the
northern-most solution (GFS) still keeps the threat of
precipitation just south of our area.

A short wave ridge moves over the area for dry weather Monday
through Wednesday. It does appear that this will be short-lived as
a typical Pacific front approaches the area Wednesday night and
Thursday.  RJ

&&

.AVIATION...
06Z TAFS: Mid/high clouds are spreading into the area. The lowest
and thickest clouds will be over southeast Washington and the
southern Panhandle.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        50  76  48  71  50  68 /   0  10   0  10  20  20
Coeur d'Alene  49  77  47  71  50  67 /   0  10   0  10  20  30
Pullman        45  74  45  70  46  67 /   0  10  10   0  20  30
Lewiston       54  78  53  76  51  70 /   0  10  10   0  10  30
Colville       44  78  46  73  50  71 /   0   0   0  10  20  20
Sandpoint      41  74  43  70  46  64 /   0  10   0  10  30  20
Kellogg        46  76  45  70  45  63 /   0  10  20  10  20  30
Moses Lake     45  80  46  75  50  73 /   0   0   0   0  20  20
Wenatchee      54  80  55  75  54  73 /   0   0   0  10  30  30
Omak           51  83  50  76  52  72 /   0   0   0  10  30  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Sep 30, 2:03 PM PST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
303 PM PDT WED SEP 30 2015

IDZ001-002-004-WAZ034>038-041>044-012215-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
303 PM PDT WED SEP 30 2015

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Very gusty north and northeast winds will be possible late Friday
night and on Saturday associated with a cold front passage.
Sustained winds ranging between 15 and 25 mph coupled with gusts
up to 40 mph possible.

IDZ003-026-027-WAZ031>033-012215-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-
303 PM PDT WED SEP 30 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, East Slopes Northern Cascades

When
October 1, 12:00 AM PST to October 15, 12:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Other Federal Agency

This lightning caused complex of wildfires burned 65,587 acres and cost over $34 million dollars to suppress.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603820.